Alert archive / Colorado / Flash Flood Warnings in 2016

Flash Flood Warning 25, NWS Goodland, KS

June 28, 2016Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jun 28, 2016, 10:36 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2016, 10:36 PM MDT (04:36 UTC)
Expired
Jun 29, 2016, 1:30 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
3619 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WGUS53 KGLD 290436
FFWGLD
COC063-125-290730-
/O.NEW.KGLD.FF.W.0025.160629T0436Z-160629T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1036 PM MDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...
  NORTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 130 AM MDT

* AT 1035 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  ACROSS THE WARNED AREA. FLASH FLOODING IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KIRK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3969 10267 3965 10237 3948 10240 3953 10269

$$

JN
2 follow-up statements
017 
WGUS73 KGLD 290521
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1121 PM MDT TUE JUN 28 2016

COC063-125-290730-
/O.CON.KGLD.FF.W.0025.000000T0000Z-160629T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-KIT CARSON CO-
1121 PM MDT TUE JUN 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MDT FOR
SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES...

AT 1121 PM MDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED
AREA.  FLASH FLOODING IS ALREADY OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KIRK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3969 10267 3965 10237 3948 10240 3953 10269

$$

JN
328 
WGUS73 KGLD 290527
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1127 PM MDT TUE JUN 28 2016

COC063-125-290537-
/O.CAN.KGLD.FF.W.0025.000000T0000Z-160629T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-KIT CARSON CO-
1127 PM MDT TUE JUN 28 2016

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL
KIT CARSON COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3969 10267 3965 10237 3948 10240 3953 10269

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 5:50 PM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 28, 5:50 PM MDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT TUE JUN 28 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 243 PM MDT Tue Jun 28 2016

Thunderstorm chances and their severity continue to be the main
issues. Currently not much going on. Some isolated thunderstorms
have tried to develop this afternoon in response to some leftover
outflow boundaries. Due to a lack of lift aloft at this time, they
have struggled to maintain themselves. Have kept a slight chance
in the appropriate areas to account for this.

With a rather strong shortwave trough in northwest flow aloft, the
next cluster of storms are expected to move in from the north and
northwest during the night. However once again the high
resolution/convective allowing models differ on timing and
location of best chances. Considering the lack of cumulus in close
proximity upstream of our area, am liking the later arrival time
which is more in line with what the Nam says. Am thinking that mid
to late evening is the main arrival time. This complex looks to
bring a substantial amount of rainfall to the northeast portion
where Pwats of 1.5 to 2 inches will be in place.

With stronger flow aloft and continued good directional shear,
there looks to be good and better chance, than last night, that
these storms will become severe large hail and damaging winds the
main threats.

Going by the slower arrival time, there looks to be some lingering
thunderstorms in the morning. Depending on how tonights storms
evolves, fog could develop once again to a moist and upslope air
mass. Will let the evening and overnight shifts take a look at
this. Not sure how much convection will be around tomorrow. Am
thinking that the air mass will take most of the day to recover
but still do have northwest aloft with embedded shortwaves around.
At this time just have low chance pops in the east in the
afternoon, but am not too certain about it.

Temperatures should be cooler and potentially could be cooler if
clouds and upslope are more than expected.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 234 PM MDT Tue Jun 28 2016

For this extended forecast period, an active weather pattern should
continue into this weekend. This pattern consists of an upper level
trough to the east and a high pressure ridge to the west, resulting
in the common "northwest flow" setup. By Sunday, this pattern begins
to weaken as the upper trough slides east and the high pressure
ridge intensifies. This should allow the region to dry out some
Sunday and Monday. However, the ridge weakens once again as
disturbances moving east on the northern periphery of the high break
it down. Shortwave troughs should begin moving close enough to
initiate storms once again by next Tuesday.

Beginning with tomorrow night, thunderstorm chances increase once
again as a shortwave trough pushes in from the west. Flow should be
more from the west so any afternoon convection that develops along
the Rockies should have a chance to make it into the Tri-State
region. Also, decided to include a chance for storms further east as
there may be a remnant outflow boundary along and east of highway
83. These storms would primarily occur in the afternoon/early
evening hours before diminishing. An unstable and sheared
atmosphere, characterized by SBCAPE in excess of 1500 J/KG, 850-500
mb lapse rates at 8+ C/km, and 0-6 KM Bulk Shear of 35-45 kts,
indicate that these storms may be severe depending on the timing.
The main threats would be damaging winds and large hail. Heavy
downpours can also be expected but am unsure of the flash flooding
potential due to potential cold pool formation and thus faster storm
movement.

A cold front should push south on Thursday. As a result, am
anticipating reduced atmospheric instability which could hinder the
chances for severe thunderstorms. Moisture flow from the east should
lead to an increasing in precipitable water content. Finally,
another shortwave trough is expected to slide through. All of this
means that chances for thunderstorms will persist from Thursday
afternoon through at least Friday night, particularly closer to the
front south of Interstate 70. There should still be enough
instability and shear for some severe thunderstorms capable of large
hail and damaging winds each day. The primary threat may shift from
severe weather to flooding though as repeated rounds of rainfall and
a rich, moist airmass may provide a situation conducive to flash
flooding.

After a brief dry period Sunday and Monday, a return to a more
active weather pattern is possible. However, forecast guidance is
not in great agreement, particularly with the placement of the
next developing high pressure ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 543 PM MDT Tue Jun 28 2016

VFR conditions forecast for the 0z TAFs. Main impact for these
TAFs will be timing the arrival of the storms this evening for the
sites. Am expecting KMCK to be impacted first by the storms
followed shortly after by KGLD. Did not place a tempo group in for
KGLD due to low confidence in storm coverage this far west. Better
chances for storm activity are to the east. Large to very large
hail and wind gusts of 60 MPH or higher are expected with the
storms late this evening and overnight. As the storm complex moves
south of the TAF sites its intensity will begin to weaken. KGLD
may have a brief period of MVFR ceilings around 12z behind the
storm complex.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...JTL
Hazardous weather outlook, Jun 28, 7:23 PM MDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT TUE JUN 28 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300130-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
723 PM MDT TUE JUN 28 2016 /823 PM CDT TUE JUN 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE NORTH
THIS EVENING AND CONTINUE THROUGH THE OVERNIGHT HOURS. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL...SOME TWO INCHES IN
DIAMETER AND LARGER...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
THAT MAY PRODUCE FLASH FLOODING. THERE IS ALSO A SMALL RISK FOR
BRIEF TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. A FEW
STORMS COULD BECOME SEVERE.

HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE THURSDAY NIGHT
THROUGH FRIDAY NIGHT, PARTICULARLY FOR LOCATIONS THAT RECEIVE
MULTIPLE ROUNDS OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 28, 9:51 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
951 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     ST. FRANCIS             39.77N 101.80W
06/28/2016  M68 MPH          CHEYENNE           KS   AWOS

&&

DTHEDE
Local storm report, Jun 28, 9:54 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
954 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     9 WNW ST. FRANCIS       39.81N 101.97W
06/28/2016  M63 MPH          CHEYENNE           KS   MESONET

&&

DTHEDE
Local storm report, Jun 28, 9:56 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND GST     ST. FRANCIS             39.77N 101.80W
06/28/2016  M59 MPH          CHEYENNE           KS   MESONET

&&

DTHEDE
Local storm report, Jun 28, 10:03 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1003 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND GST     MCCOOK                  40.20N 100.62W
06/28/2016  M58 MPH          RED WILLOW         NE   ASOS

&&

DTHEDE
Local storm report, Jun 28, 10:13 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1013 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TSTM WND GST     ATWOOD                  39.81N 101.04W
06/28/2016  M58 MPH          RAWLINS            KS   AWOS

&&

DTHEDE
Local storm report, Jun 28, 10:19 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1019 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     TSTM WND GST     ATWOOD                  39.81N 101.04W
06/28/2016  M61 MPH          RAWLINS            KS   AWOS

&&

DTHEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:05 PM MDTSpecial Weather StatementGLDYuma40 min
Jun 28, 8:09 PM MDTFlash Flood WatchGLDYuma5 hr
Jun 28, 8:14 PM MDTSevere Thunderstorm WarningGLDYuma46 min
Jun 28, 8:42 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma48 min
Jun 28, 8:50 PM MDTSevere Thunderstorm WarningGLDYuma40 min
Jun 28, 9:02 PM MDTSevere Thunderstorm WarningGLDYuma43 min
Jun 28, 9:07 PM MDTTornado WarningGLDYuma23 min
Jun 28, 9:15 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma45 min
Jun 28, 9:28 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma32 min
Jun 28, 9:37 PM MDTTornado WarningGLDYuma38 min
Jun 28, 9:56 PM MDTSevere Thunderstorm WarningGLDYuma64 min
Jun 28, 10:01 PM MDTSevere Thunderstorm WarningGLDKit Carson44 min
Jun 28, 10:03 PM MDTTornado WarningGLDYuma27 min
Jun 28, 10:08 PM MDTTornado WarningGLDKit Carson12 min
Jun 28, 10:27 PM MDTTornado WarningGLDKit Carson15 min
Jun 28, 10:44 PM MDTSevere Thunderstorm WarningGLDKit Carson18 min
Jun 28, 10:47 PM MDTFlash Flood WarningGLDYuma3 hr
Jun 28, 11:07 PM MDTSevere Thunderstorm WarningGLDKit Carson16 min
Jun 28, 11:16 PM MDTSevere Thunderstorm WarningGLDKit Carson33 min
Jun 28, 11:18 PM MDTSpecial Weather StatementGLDCheyenne42 min
Jun 28, 11:53 PM MDTSevere Thunderstorm WarningGLDCheyenne52 min
Jun 28, 11:56 PM MDTSpecial Weather StatementGLDKit Carson34 min
Jun 29, 12:31 AM MDTSpecial Weather StatementGLDCheyenne14 min
Jun 29, 12:39 AM MDTSevere Thunderstorm WarningGLDCheyenne26 min

Nearby

Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.